Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Chains and discrete sets in zero-dimensional compact spaces


Authors: Murray Bell and John Ginsburg
Journal: Proc. Amer. Math. Soc. 83 (1981), 149-152
MSC: Primary 54A25
DOI: https://doi.org/10.1090/S0002-9939-1981-0620002-8
MathSciNet review: 620002
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a compact zero-dimensional space and let $ B(X)$ denote the Boolean algebra of all clopen subsets of $ X$. Let $ \kappa $ be an infinite cardinal. It is shown that if $ B(X)$ contains a chain of cardinality $ \kappa $ then $ X \times X$ contains a discrete subset of cardinality $ \kappa $. This complements a recent result of J. Baumgartner and P. Komjath relating antichains in $ B(X)$ to the $ \pi $-weight of $ X$.


References [Enhancements On Off] (What's this?)

  • [BK] J. Baumgartner and P. Komjath, Boolean algebras in which every chain and every antichain is countable (to appear).
  • [E] R. Engleking, Outline of general topology, North-Holland, Amsterdam, 1968.
  • [IN] M. Ismail and P. Nyikos, Countable small rank and cardinal invariants. II, Topology Appl. 14 (1982), no. 3, 283–304. MR 675591, https://doi.org/10.1016/0166-8641(82)90057-8
  • [J] I. Juhász, Cardinal functions in topology, Mathematisch Centrum, Amsterdam, 1971. In collaboration with A. Verbeek and N. S. Kroonenberg; Mathematical Centre Tracts, No. 34. MR 0340021

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54A25

Retrieve articles in all journals with MSC: 54A25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1981-0620002-8
Keywords: Discrete set, compact zero-dimensional space, chain, antichain, strong antichain
Article copyright: © Copyright 1981 American Mathematical Society